Louisiana, 2021

Flash Flood in Louisiana, February 11, 2021

February 11, 2021 · NWS LIX · 1 event in 1 county or zone

A cold front slowly tracked across the region on the morning of the 11th. The slow movement of the cold front in combination with abundant moisture in place allowed for training of heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A cold front slowly tracked across the region on the morning of the 11th. The slow movement of the cold front in combination with abundant moisture in place allowed for training of heavy rainfall. Over 6 inches of rain fell in a short time period which resulted in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Feb 11, 4:26 AM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Feb 11, 4:26 AM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service New Orleans LA
426 AM CST Thu Feb 11 2021

.SHORT TERM (Today through Saturday)...
Current surface analysis shows a cold front draped along a line
from Lake Charles to Natchez to Jackson. Overnight convection
continues across the CWA which is still well within the warm
sector with quite high dewpoints of mid/upper 60s in place. The
warmer low levels with cooler mid/upper levels means that there's
sufficient CAPE to support thunderstorms. Looking at the 00Z LIX
sounding shows that any storms will be elevated with bases
probably 10k+. Thus, no strong wind potential but the strongest
storms could produce small hail with such cold core mid levels.
Previous meso models showed that local nocturnal would possibly
dissipate or shift north but that's obviously not happening.
Instead, looks like it will persist along and northwest of a BTR
to MCB line until the cold front pushes in later this morning and
takes over as the main focus for convection. For those areas
southeast of that BTR to MCB line, areas of light to dense fog
will continue to be the main hazard. The previously issued Dense
Fog Advisory was trimmed slightly NW of BTR to exclude those areas
as rain should keep fog from developing.

A trough currently track eastward across southern AZ/NM will moved
into southern Texas while a more broad trough in Canada expands
south. This will cause the front in central Louisiana to slowly push
to the GOM by later this afternoon. Expect nearly 100% coverage with
a mix of showers and thunderstorms. Some areas could see an inch or
2 of rainfall throughout the day.

Steady cold air advection will keep highs on Friday down to low 40s
and 50s. Guidance suggests that overrunning moisture will continue
Friday into Saturday morning before rain shifts east. There's a
small window of opportunity for some sleet or possibly freezing rain
in southwest Mississippi. It'll be short lived as temps quickly rise
into the 40s.

MEFFER
&&

.LONG TERM (Sunday through Wednesday)...
This portion of the forecast continues to be the most challenging
for a couple reasons. Frozen precip potential and terrible model
consistency. The culprit continues to be models trying to resolve
weaker shortwaves embedded within broad troughing with bitter cold
situated to the north. Don't feel like there's much question that it
will precip over the CWA at some point early next week. It's just a
matter of whether the lower portions of the atmosphere will support
anything frozen. Looking at 1000-500mb thicknesses, the atmosphere
will be too warm as a whole. What likely translates to is snow is
extremely unlikely as the cold layer will be very shallow. Model
soundings is where we see this shallow but very cold layer move into
the CWA mainly after 21Z on Monday and remain in place through
sunrise Tuesday. In that timeframe, modified previous forecast some.
Kept sleet and freezing rain in the forecast I-12 and northward
Monday afternoon through Monday night. Warm layer above the surface,
6-8C will not support snow. Areas south of I-12 will more likely
just see rain. Probably the same for MS coast as the cold air is too
late getting there after precip exits.

Looking at the setup broadly, models' forecast track of the upper
low early next week, its quite far north for what typically produces
big snow events. The probability of sleet and freezing rain will be
so dependent on the cold air advection. Forecast confidence is about
as low as it gets for winter weather with recent poor model run to
run consistency.

MEFFER
&&

.AVIATION...
IFR conditions are the main concern this morning...mostly from dense
fog and low cigs southeast of KBTR to KMCB line. Along and NW of
that line, frequent showers and thunderstorms will be the main
impacts. That convection will slowly shift south throughout the day
as a cold front near KHEZ moves through southeast LA as well as SW
and coastal MS. IFR conditions will improve slightly by mid morning
or noon tomorrow as a front starts to approach the region. Another
round of IFR or temp VIFR with the rain and fog as the front will
push it all out just outside of the TAF period as we approach
Friday.

ABS/MEFFER
&&

.MARINE...
Increased dewpoints will keep fog impactful over coastal waters
today until a cold front currently located over central MS and LA
moves through the coastal waters. Once it does, expect those
offshore winds to persist for several days with multiple
reinforcements over the course of the next week.

MEFFER
&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  63  41  48  35 / 100  70  80  60
BTR  66  43  50  41 / 100  70  80  60
ASD  73  49  56  45 /  90  60  80  70
MSY  74  51  56  47 /  90  60  80  70
GPT  72  51  58  47 /  80  60  80  70
PQL  73  51  59  48 /  80  70  80  70

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Dense Fog Advisory until 9 AM CST this morning for LAZ037-039-
     040-046>050-056>072.

GM...Dense Fog Advisory until 9 AM CST this morning for GMZ530-532-
     534-536-538-550-552-555-557.

MS...Dense Fog Advisory until 9 AM CST this morning for MSZ070-071-
     077-080>082.

GM...Dense Fog Advisory until 9 AM CST this morning for GMZ532-534-
     536-538-550-552-555-557.

&&

In the hours before

Special weather statement, Feb 11, 2:58 AM CST, 5 hours 2 minutes before
Special Weather Statement
National Weather Service New Orleans LA
258 AM CST Thu Feb 11 2021

LAZ034-046>048-110945-
Iberville-Pointe Coupee-West Baton Rouge-East Baton Rouge-
258 AM CST Thu Feb 11 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST BATON ROUGE...SOUTHEASTERN
POINTE COUPEE...NORTHWESTERN IBERVILLE AND WEST CENTRAL EAST BATON
ROUGE PARISHES...

At 257 AM CST, a strong thunderstorm was located over Ramah, or 16
miles west of Port Allen, moving northeast at 20 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Baton Rouge, Baker, Maringouin, Rosedale, Grosse Tete, Ramah,
Erwinville and Brownfields.

LAT...LON 3073 9137 3071 9135 3066 9134 3065 9130
      3067 9129 3055 9113 3030 9146 3042 9162
TIME...MOT...LOC 0857Z 221DEG 19KT 3042 9149
Special weather statement, Feb 11, 3:45 AM CST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service New Orleans LA
345 AM CST Thu Feb 11 2021

LAZ034-035-MSZ068-111030-
Pointe Coupee-West Feliciana-Wilkinson-
345 AM CST Thu Feb 11 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WEST FELICIANA...
NORTHWESTERN POINTE COUPEE PARISHES IN SOUTHEASTERN LOUISIANA AND
SOUTHWESTERN WILKINSON COUNTIES...

At 345 AM CST, a strong thunderstorm was located over Batchelor, or 7
miles northeast of Bayou Current, moving northeast at 20 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Fort Adams, Lettsworth and Batchelor.

LAT...LON 3091 9180 3105 9167 3104 9165 3097 9166
      3100 9163 3102 9159 3104 9156 3107 9157
      3111 9161 3115 9157 3091 9137 3075 9169
      3086 9181
TIME...MOT...LOC 0945Z 227DEG 19KT 3087 9170
Special weather statement, Feb 11, 4:05 AM CST, 3 hours 55 minutes before
Special Weather Statement
National Weather Service New Orleans LA
405 AM CST Thu Feb 11 2021

LAZ034>036-111045-
East Feliciana-Pointe Coupee-West Feliciana-
405 AM CST Thu Feb 11 2021

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WEST FELICIANA...EAST
CENTRAL POINTE COUPEE AND SOUTHWESTERN EAST FELICIANA PARISHES...

At 404 AM CST, a strong thunderstorm was located over New Roads,
moving northeast at 20 mph.

Pea size hail is possible with this storm.

Locations impacted include...
New Roads, Jackson, St. Francisville, Slaughter, Wakefield and
Spillman.

LAT...LON 3098 9129 3074 9114 3070 9123 3071 9126
      3068 9127 3061 9145 3071 9154
TIME...MOT...LOC 1004Z 227DEG 19KT 3069 9145
Special weather statement, Feb 11, 5:11 AM CST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service New Orleans LA
511 AM CST Thu Feb 11 2021

LAZ034>036-048-MSZ068-069-111145-
East Feliciana-Pointe Coupee-East Baton Rouge-West
Feliciana-Wilkinson-Amite-
511 AM CST Thu Feb 11 2021

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WEST FELICIANA...
EASTERN POINTE COUPEE...EAST FELICIANA AND NORTHWESTERN EAST BATON
ROUGE PARISHES...SOUTHEASTERN WILKINSON AND SOUTHWESTERN AMITE
COUNTIES...

At 509 AM CST, a cluster of strong thunderstorms were centered near
Jackson, moving northeast at 20 mph.

Pea size hail is possible with these storms.

Locations impacted include...
Zachary, Jackson, St. Francisville, Clinton, Slaughter, Wilson and
Norwood.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3091 9086 3089 9085 3065 9130 3065 9131
      3064 9133 3078 9141 3109 9104
TIME...MOT...LOC 1109Z 227DEG 19KT 3079 9120
Special weather statement, Feb 11, 5:46 AM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service New Orleans LA
546 AM CST Thu Feb 11 2021

LAZ036-037-MSZ069-111215-
St. Helena-East Feliciana-Amite-
546 AM CST Thu Feb 11 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ST. HELENA...EASTERN
EAST FELICIANA PARISHES IN SOUTHEASTERN LOUISIANA AND SOUTH CENTRAL
AMITE COUNTIES...

At 546 AM CST, a strong thunderstorm was located over Clinton, moving
east at 30 mph.

Penny size hail is possible with this storm.

Locations impacted include...
Clinton, Greensburg, Felps, Darlington, Easleyville and Gillsberg.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3071 9105 3089 9110 3111 9068 3082 9060
TIME...MOT...LOC 1146Z 247DEG 24KT 3084 9099

MEFFER
Special weather statement, Feb 11, 7:22 AM CST, 38 minutes before
Special Weather Statement
National Weather Service New Orleans LA
722 AM CST Thu Feb 11 2021

LAZ036-037-048-111415-
St. Helena-East Feliciana-East Baton Rouge-
722 AM CST Thu Feb 11 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. HELENA...
SOUTHEASTERN EAST FELICIANA AND NORTHEASTERN EAST BATON ROUGE
PARISHES...

At 722 AM CST, a strong thunderstorm was located over Pride, or 9
miles south of Clinton, moving northeast at 25 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Greensburg, Darlington, Pride and Easleyville.

LAT...LON 3064 9105 3077 9105 3099 9064 3071 9061
TIME...MOT...LOC 1322Z 242DEG 24KT 3073 9099

MEFFER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, East Feliciana

When
February 11, 8:00 AM CST to 10:00 AM CST
Where
East Feliciana County, 1.23 mi E of Clinton to 1.83 mi ENE of Clinton
Cause
Heavy Rain
Reported by
Public
Coordinates
30.867, -91.010

Several streets in Clinton were flooded and impassable due to 6.47 inches of rain.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyWarnings in Louisiana, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944504.